Alert archive / North Carolina / Special Weather Statements in 2019

Special Weather Statement, NWS Raleigh, NC

July 12, 2019Sampson County, North Carolina

NWS Raleigh, NC issued this special weather statement at Jul 12, 2019, 4:21 PM EDT for Sampson County, North Carolina. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 12, 2019, 4:21 PM EDT (20:21 UTC)
Expired
Jul 12, 2019, 5:15 PM EDT
In force
54 min
Issued by
NWS Raleigh, NC

County Sampson County, NC

The radar

The Wilmington radar (KLTX), 86 km from the middle of the area, began a volume at 20:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 8.4 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2019-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 326 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2019-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -74 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
326 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
583 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
-74 m²/s²
0-3 km storm-relative helicity
-27 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.4

Open this sounding in Storm Lab

The text

As transmitted.

903 
WWUS82 KRAH 122021
SPSRAH

Special Weather Statement
National Weather Service Raleigh NC
421 PM EDT Fri Jul 12 2019
 
NCZ089-122115-
Sampson NC-
421 PM EDT Fri Jul 12 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN SAMPSON COUNTY
UNTIL 515 PM EDT...

At 420 PM EDT, Doppler radar was tracking a strong thunderstorm near
Ammon, or 11 miles northeast of Elizabethtown, moving east at 15 mph.

Wind gusts up to 40 mph will be possible with this storm.

Heavy rain and minor flooding will also be possible with this storm.

Locations impacted include...
Harrells and Garland. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.

&&

LAT...LON 3469 7835 3470 7837 3471 7837 3473 7839
      3475 7839 3478 7843 3481 7845 3484 7849
      3486 7849 3495 7815 3490 7815 3474 7820
      3471 7813 3472 7811 3471 7811 3468 7815
      3467 7833
TIME...MOT...LOC 2020Z 257DEG 14KT 3476 7848 

$$

WSS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at Jul 12, 3:52 PM EDT, 29 minutes earlier.

Area forecast discussion, Jul 12, 3:52 PM EDT, 29 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
352 PM EDT Fri Jul 12 2019

.SYNOPSIS...
A moist and unstable atmosphere will support the development of
scattered thunderstorms with torrential downpours this afternoon
through this evening. A weak surface cold front will settle south
into central NC Saturday, then dissipate on Sunday. An area of high
pressure aloft will build into the Southeast U.S. early next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 335 PM Friday...

Little change from earlier thinking of the late morning discussion.
19Z meso analysis depicts an axis of moisture and instability
stretching west-to-east across basically the southern half of
central NC. This coincides fairly well with a weak low-mid level
trough, generally aligned WSW-ENE across central NC. As the
afternoon wears on, expect scattered convection to fire in proximity
of this moisture/instability axis, with the greatest coverage along
and south of an Albemarle-Raeford-Fayetteville-Goldsboro line. As
noted earlier, deep wly flow suggest that the storms will move in an
easterly direction averaging 15-20 mph. The potential exists for
storms to train over the same locations, leading to an increases
risk of localized flash flooding through late this evening.

Across the northern counties, enough moisture and instability exists
to sustain a few storms. Due to the proximity of the drier air aloft
behind the departing mid level trough, DCAPE values around 1200 J/kg
noted over the NW Piedmont at mid afternoon. Thus, could see a few
storms across the north produce strong or locally damaging winds
through 9 PM.

While the bulk of the convective activity will diminish prior to
midnight, expect a few storms to persist into the overnight, mainly
south and east of Raleigh. Otherwise, expect variably cloudy skies
and continued very muggy. Overnight temperatures generally in the
low-mid 70s.

&&

.SHORT TERM /SATURDAY AND SATURDAY NIGHT/...
As of 352 AM Friday...

For Saturday into Saturday night, main focus for scattered
convection will remain across our southern counties where a moisture
and instability axis will reside. The mid level trough currently
overhead will weaken/dissipate as it drifts towards the coast. The
lack of support aloft suggest that the main focus for convective
development will be along lingering outflow boundaries from this
afternoon/evening activity. Thus, expect mainly dry conditions
across central NC through early afternoon, with scattered convection
mainly developing south of highway 64 after 2 PM. Expect the
greatest concentration to occur along and south of a Wadesboro-
Fayetteville line. Typical for this time of year, the storms
exhibiting updrafts for more than 20-30 minutes will pose the
greatest risk to produce locally strong/damaging wind gusts.

Since anticipate decent insolation through the morning into the
afternoon hours, afternoon temperatures will soar solidly into the
low-mid 90s. When the humidity is factored in, heat indices in the
100-105 degree range highly probable everywhere excluding the Triad
region.

Bulk of the convection will dissipate within an hour of sunset
Saturday night. While a weak sfc cold front will drop southward into
our northern counties, the atmosphere aloft appears too dry to
support any additional convective development. Thus, expect mostly
clear/partly cloudy skies overnight. Continued muggy with overnight
temperatures in the 70-75 degree range.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
As of 245 PM Friday...

The weather for at least the first half of the extended forecast
period will be somewhat complex. Aloft, the mid-Atlantic region will
be under northwest flow in the wake of the upper level trough
exiting eastward off the coast. To the southwest, Barry will be
moving inland over LA and into the lower Mississippi River Valley.
As a result, weak ridging from the southeast combined with the
northwest flow aloft should keep central NC dry through at least
Sunday night. Temperatures will continue to be a category or two
above normal on Sunday and Monday.

Monday night through Friday: Much of the weather during the
remainder of the extended forecast period will depend on Barry and
its remnants. Barry is expected to migrate northward through AR and
into MO before potentially becoming somewhat absorbed into the
northern stream flow and shearing out Wednesday/Wednesday night. The
remnants will then begin to move eastward toward the mid-Atlantic
and Northeast Thursday and Friday. While some convection is possible
along differential heating boundaries and in response to weak
perturbations aloft, central NC could otherwise be mostly dry
through Wednesday night. The medium range models cannot seem to
agree on the chances, coverage or amounts of precipitation across
the area at this time, thus will not get into specifics. However, do
expect an increase in chances and coverage for Thursday and Friday.
Temperatures will likely be near to slightly above normal through
the work week with heat index values in the mid 90s to low 100s.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
As of 150 PM Friday...

A moist and unstable atmosphere will support the development of
scattered thunderstorms this afternoon through 03Z Saturday. In
vicinity of the heavier showers and storms, expect MVFR/IFR
conditions due to ceilings and visibilities. In addition, sfc wind
gusts 30-35kts will be probable with the stronger storms.

In the wake of the storms, anticipate mostly clear-partly cloudy
skies with pockets of IFR/LIFR ceilings possible, though probability
of it occurring at any particular TAF site appears too low at this
time to include in the TAF forecast.

Another round of scattered convection is expected Saturday afternoon
and evening, primarily in proximity of KFAY. The atmosphere is
expected to become drier Sunday through Tuesday, leading to a lower
probability of afternoon/early evening convection. By mid week, the
atmosphere is projected to become more moist and unstable to support
the development of scattered convection and attendant MVFR
parameters.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...WSS
NEAR TERM...WSS
SHORT TERM...WSS
LONG TERM...KC
AVIATION...WSS
Hazardous weather outlook, Jul 12, 4:03 PM EDT, 18 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Raleigh NC
403 PM EDT Fri Jul 12 2019

NCZ007-021>024-038-039-131000-
Person-Forsyth-Guilford-Alamance-Orange-Davidson-Randolph-
403 PM EDT Fri Jul 12 2019

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This afternoon and tonight.

Scattered thunderstorms with very heavy rain may repeat over the same
locations through this evening. This may lead to flooding of poor
drainage areas.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ008>011-025>028-040-041-043-131000-
Granville-Vance-Warren-Halifax-Durham-Franklin-Nash-Edgecombe-
Chatham-Wake-Wilson-
403 PM EDT Fri Jul 12 2019

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This afternoon and tonight.

Scattered thunderstorms with heavy rain may train repeatedly over
the same locations through this evening. This may lead to localized
flooding of streets and poor drainage areas.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Heat index values Saturday afternoon will average between 100 and 104
degrees for two to three hours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ042-073>078-083>086-088-089-131000-
Johnston-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson-Richmond-
Scotland-Hoke-Cumberland-Sampson-
403 PM EDT Fri Jul 12 2019

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This afternoon and tonight.

Scattered thunderstorms with heavy rain may train repeatedly over
the same locations through this evening. This may lead to localized
flooding of streets and poor drainage areas.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Scattered thunderstorms with heavy rain may train repeatedly over
the same locations Saturday afternoon through Saturday evening. This
may lead to localized flooding of streets and poor drainage areas.

Heat index values Saturday afternoon will average between 101 and
105 degrees for two to three hours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jul 12, 11:24 AM EDT, 4 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1124 AM EDT FRI JUL 12 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 AM     FLASH FLOOD      1 WSW SMITHFIELD        35.50N 78.35W
07/12/2019                   JOHNSTON           NC   BROADCAST MEDIA

            PARTIAL ROAD COLLAPSED DUE TO
            FLOODING/EROSION IN THE 700 BLOCK OF S.
            VERMONT STREET, NEAR INTERSECTION OF
            MEADOWBROOK DRIVE AND W. PARKER STREET.

&&

RAH
Local storm report, Jul 12, 11:47 AM EDT, 4 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE RALEIGH NC
1147 AM EDT FRI JUL 12 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0532 AM     FLASH FLOOD      GOLDSBORO               35.38N 77.98W
07/12/2019                   WAYNE              NC   911 CALL CENTER

            NUMEROUS ROADS FLOODED AND IMPASSABLE IN THE
            GOLDSBORO AND MAR-MAC AREAS.

0926 PM     TSTM WND DMG     2 S GOLDSBORO           35.34N 77.97W
07/11/2019                   WAYNE              NC   911 CALL CENTER

            SEVERAL TREES AND POWER LINES DOWN
            THROUGHOUT THE COUNTY, PARTICULARLY IN THE
            GOLDSBORO AREA.

0718 PM     TSTM WND DMG     5 ESE GARNER            35.66N 78.56W
07/11/2019                   WAKE               NC   UTILITY COMPANY

            DUKE POWER REPORTS TREES AND LIMBS DOWN ON
            POWER LINES AT WHITE OAK RD AND HICKS RD.

0713 PM     TSTM WND DMG     6 NNW RALEIGH           35.90N 78.68W
07/11/2019                   WAKE               NC   LAW ENFORCEMENT

            POWER LINES DOWN ON STRICKLAND RD JUST WEST
            OF CREEDMOOR RD.

0835 PM     TSTM WND DMG     2 ESE NASHVILLE         35.96N 77.93W
07/11/2019                   NASH               NC   911 CALL CENTER

            TREE DOWN AT OAK LEVEL RD NEAR E OLD SPRING
            HOPE RD.

0520 AM     FLASH FLOOD      SMITHFIELD              35.51N 78.34W
07/12/2019                   JOHNSTON           NC   911 CALL CENTER

            NUMEROUS ROADS FLOODED AND IMPASSABLE IN THE
            SMITHFIELD AND PRINCETON AREAS.

&&
Local storm report, Jul 12, 12:21 PM EDT, 4 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1221 PM EDT FRI JUL 12 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 PM     TSTM WND DMG     2 W NASHVILLE           35.97N 77.99W
07/11/2019                   NASH               NC   DEPT OF HIGHWAYS

            ONE TREE WAS BLOWN DOWN AT EXIT 458 OF US
            HIGHWAY 64 NEAR NASHVILLE. TIME ESTIMATED BY
            RADAR.

&&

KC
Special weather statement, Jul 12, 3:46 PM EDT, 35 minutes before
Special Weather Statement
National Weather Service Raleigh NC
346 PM EDT Fri Jul 12 2019

NCZ074-075-084-086-122045-
Richmond NC-Hoke NC-Moore NC-Montgomery NC-
346 PM EDT Fri Jul 12 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN MOORE...SOUTHEASTERN
MONTGOMERY...NORTHEASTERN RICHMOND AND NORTHWESTERN HOKE COUNTIES
UNTIL 445 PM EDT...

At 345 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Hoffman, or 14 miles northeast of Rockingham,
moving east at 20 mph.

Wind gusts up to 40 mph will be possible with this storm.

Locations impacted include...
Southern Pines, Pinehurst, Aberdeen, Hoffman, Whispering Pines,
Pinebluff, Foxfire, Taylortown, Vass and Cameron.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
light outdoor objects.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.

&&

LAT...LON 3500 7970 3520 7977 3535 7927 3528 7921
      3527 7922 3525 7919 3521 7916 3503 7914
      3503 7945 3504 7946 3502 7952
TIME...MOT...LOC 1945Z 258DEG 16KT 3513 7966

10
Special weather statement, Jul 12, 4:21 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Raleigh NC
421 PM EDT Fri Jul 12 2019

NCZ089-122115-
Sampson NC-
421 PM EDT Fri Jul 12 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN SAMPSON COUNTY
UNTIL 515 PM EDT...

At 420 PM EDT, Doppler radar was tracking a strong thunderstorm near
Ammon, or 11 miles northeast of Elizabethtown, moving east at 15 mph.

Wind gusts up to 40 mph will be possible with this storm.

Heavy rain and minor flooding will also be possible with this storm.

Locations impacted include...
Harrells and Garland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.

&&

LAT...LON 3469 7835 3470 7837 3471 7837 3473 7839
      3475 7839 3478 7843 3481 7845 3484 7849
      3486 7849 3495 7815 3490 7815 3474 7820
      3471 7813 3472 7811 3471 7811 3468 7815
      3467 7833
TIME...MOT...LOC 2020Z 257DEG 14KT 3476 7848

WSS

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 8:07 PM EDTSevere Thunderstorm WarningRAHEdgecombe, Wilson53 min
Jul 11, 8:23 PM EDTSevere Thunderstorm WarningRAHEdgecombe, Nash28 min
Jul 11, 8:37 PM EDTSpecial Weather StatementRAHHalifax53 min
Jul 11, 8:43 PM EDTSpecial Weather StatementRAHHarnett, Johnston, Wayne62 min
Jul 11, 9:11 PM EDTSevere Thunderstorm WarningRAHWayne49 min
Jul 11, 10:06 PM EDTAreal Flood AdvisoryRAHWayne3 hr
Jul 11, 10:08 PM EDTSpecial Weather StatementRAHJohnston, Wayne67 min
Jul 12, 1:37 AM EDTSpecial Weather StatementRAHJohnston53 min
Jul 12, 3:15 AM EDTSpecial Weather StatementRAHWayne45 min
Jul 12, 4:29 AM EDTAreal Flood AdvisoryRAHCumberland, Johnston, Sampson, Wayne2 hr
Jul 12, 5:31 AM EDTFlash Flood WarningRAHJohnston, Wayne3 hr
Jul 12, 3:46 PM EDTSpecial Weather StatementRAHMoore59 min
Jul 12, 4:57 PM EDTSpecial Weather StatementRAHMontgomery48 min
Jul 12, 5:36 PM EDTSpecial Weather StatementRAHMontgomery, Moore, Stanly54 min
Jul 12, 5:47 PM EDTSevere Thunderstorm WarningRAHStanly43 min
Jul 12, 6:34 PM EDTSpecial Weather StatementRAHMontgomery, Moore56 min

Nearby

Special Weather Statements in North Carolina, 2019Every special weather statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.